Colorado, 2001

Flash Flood in Colorado, August 8, 2001

August 8, 2001 · NWS GJT · 1 event in 1 county or zone

Slow moving thunderstorms over eastern San Miguel County dropped up to 5 inches of rain in a 2 hour period between Telluride and Placerville. The heavy rains triggered numerous mud and rock slides throughout the eastern portion of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Slow moving thunderstorms over eastern San Miguel County dropped up to 5 inches of rain in a 2 hour period between Telluride and Placerville. The heavy rains triggered numerous mud and rock slides throughout the eastern portion of the county. Several vehicles were swept from highway 145/62 as up to 6 feet of mud and rock slid over the road. Most of the vehicles were damaged and one vehicle was pushed down to the river bed, where 9 people had to be rescued. Two homes sustained major damage from the floods with several others receiving minor damage. No injuries were reported, although rescue workers had to use off-road motorcycles and medical evacuation buggies to rescue and evacuate a woman in labor across seven mud slides to a waiting ambulance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 12:53 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 8, 12:53 PM MST, 1 hour 7 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT WED AUG 8 2001

FAIRLY SIGNIFICANT CLOUD COVERAGE ACROSS REGION LIMITING CONVECTIVE
DEVELOPMENT ESPECIALLY OVER THE CO/UT BORDER. SOME STORMS ARE
STARTING TO FIRE ACROSS THE COLORADO MOUNTAINS THIS AFTERNOON
AND EXPECT THIS TREND TO BECOME MORE WIDESPREAD LATER THIS
AFTERNOON. EXPECT SOME STRONG STORMS OVER THE AREA WITH LOCALLY
HEAVY RAIN AND SMALL HAIL THIS AFTERNOON AND THIS EVENING WITH SLOW
CLEARING EXPECTED BY LATE TONIGHT. RIDGE REMAINS OVER SOUTHWEST US
THROUGH FRIDAY BUT WITH A SLIGHTLY DRIER NORTHERLY FLOW WILL SEE
LESS CONVECTIVE ACTIVITY EACH DAY. HOWEVER...MOISTURE LEVELS STAY
HIGH ENOUGH TO WARRANT SCT POPS ON THURSDAY...AND SCT POPS OVER
MOUNTAINS AND SOUTHERN AREAS WITH ISOLD POPS ELSEWHERE ON FRIDAY.
TEMPS LOOK GOOD. MPM

FOR THE EXTENDED (SAT-WED)...A LITTLE DRIER THIS WEEKEND AS UPPER
HIGH SETTLES OVER 4-CORNERS AREA SUN...WITH RIDGE ACROSS THE AREA
EARLY NEXT WEEK. EXPECT TO HAVE ENOUGH MOISTURE AROUND UNDER RIDGE
FOR SOME DIURNAL TSTMS EACH DAY. LATEST MRF DEVELOPS SIGNIFICANT
UPPER TROF OVER PAC NW TUE/WED IN CONTRAST TO PREVIOUS RUN...WITH UK
SIMILAR. THIS WOULD LEAD TO BETTER SW-S FLOW TOWARDS MIDWEEK...AND
MRF INDICATES ANOTHER MONSOONAL PLUME OVER THE AREA BY WED.
HOWEVER...NOT CONFIDENT ENOUGH TO MAKE ANY MAJOR CHANGES FROM THE
CURRENT BROADBRUSH FORECAST.  JAD

.GJT...NONE.

In the hours before

Special weather statement, Aug 8, 11:04 AM MST, 2 hours 56 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1204 PM MDT WED AUG 8 2001

...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND THIS EVENING...

A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
THIS EVENING. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
POSSIBLY SMALL HAIL.

THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE
LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR
RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO
SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY
CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO
FLOODING.

MPM/JAD

The radar

The Grand Junction radar (KGJX), 119 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 8, 2:00 PM MST to 4:00 PM MST
Where
San Miguel County, Telluride
Property damage
$400,000
Reported by
LAW ENFORCEMENT
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265781.